North Carolina, 2017

Flash Flooding and Damaging Winds in North Carolina, June 19 to 20, 2017

June 19 to 20, 2017 · NWS RAH · 9 events in 7 counties and zones

Multi-cellular convection developed ahead of an approaching cold front over Central North Carolina. A few thunderstorms became severe during the afternoon and evening, producing scattered wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$36,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Multi-cellular convection developed ahead of an approaching cold front over Central North Carolina. A few thunderstorms became severe during the afternoon and evening, producing scattered wind damage. During the early morning hours of the 20th, the event morphed into more of a heavy rain and flash flooding threat, where isolated flash flooding developed within the convection ahead of the front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 19, 1:12 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 19, 1:12 PM EST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
212 PM EDT Mon Jun 19 2017

.SYNOPSIS...
A cold front will track east across the mountains this evening, then
stall over the Carolinas tonight. The front will gradually dissipate
over the region on Tuesday.

&&

.NEAR TERM /Today and Tonight/...
As of 200 PM Monday...

Overview: A cold front attendant a vertically stacked cyclone in
vicinity of Hudson Bay will track east across the southern
Appalachians this aft/eve, then stall over central NC tonight. Broad
cyclonic flow aloft will develop over the region this afternoon into
tonight as an upper level trough over the upper Great Lakes
progresses eastward into the OH Valley (this aft/eve) and northern
Mid-Atlantic (tonight). Expect an increasing potential for DPVA
attendant small amplitude waves as cyclonic flow aloft becomes
established this evening/tonight.

Environment: An extremely moist airmass is in place across central
NC today, with surface dewpoints ranging from 72-75F and 925 mb
dewpoints near ~20C (68F). Despite the presence of weak mid-level
lapse rates, rich low-level moisture and strong diurnal heating
(highs ranging from the mid/upper 80s W/NW to lower 90s E/SE) will
yield 1500-2500 J/kg of MLCAPE by peak heating. As of 17Z, CINH had
entirely eroded and moderate diurnal destabilization (1500-2000 J/kg
MLCAPE) had been achieved over most of central NC. Isolated
convection cannot be ruled out anywhere through mid-afternoon in
assoc/w mesoscale features such as differential heating boundaries,
the seabreeze and/or outflow from convection that develops along the
seabreeze. The relative best forcing will not arrive until late this
evening/tonight (21-06Z) when the SFC-925 front progresses into the
western Piedmont and small amplitude waves /DPVA/ become more likely
as cyclonic flow aloft strengthens over the region.

Hazardous Weather: Portions of central NC (primarily along/west of
Hwy 1) are in a slight risk for severe thunderstorms this afternoon
and evening. Strengthening westerly wind shear (25-35 knots by 21-
00Z) suggests multicellular organization will predominate, though
transient supercellular organization cannot be ruled out. As
activity develops along the front and/or on the eastern slopes of
the Appalachians by late afternoon, expect convection to grow
upscale via outflow as it progresses across the western Piedmont
toward the Hwy 1 corridor. Moderate instability, moderate DCAPE (750-
1000 J/kg), and high PWAT (~2.00") suggest severe downbursts will be
possible in association with any deep convection this afternoon and
evening, with the greatest potential along/west of Hwy 1 where cold
pool consolidation is most likely to occur in vicinity of peak
heating. Torrential rainfall can be expected with any deep
convection this afternoon through tonight (rainfall rates 1-3" per
hour). Isolated flash flooding will be possible in areas repeatedly
affected by convection, particularly urban, low-lying, and other
flood prone locations. -Vincent

&&

.SHORT TERM /Tuesday and Tuesday night/...
As of 200 PM Monday...

The cold front progressing into the region late this evening is
expected to stall over central NC tonight and persist during the day
Tue, amidst broad cyclonic flow aloft and rich moisture (PWAT
~2.00"). With the above in mind, expect numerous showers/storms in
vicinity of the stalled front Tue/Tue night, primarily east of Hwy 1
and south of Hwy 64. Little potential for convection is expected
north of the front in the far N/NW Piedmont near the VA border where
a drier airmass (PWAT ~1.50" and dewpoints in the lower 60s) is
progged to be in place during the day Tue. However, even in the
northern Piedmont, isold to sct convection will be possible AOA ~00Z
as the front washes out and moisture returns N/NW toward the
Appalachians. With cloud cover and convection, expect highs in the
lower 80s across most of central NC. Lows Tue night should range
from the mid 60s far N/NW to lower 70s far S/SE. -Vincent

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
AS OF 100 AM Monday...

With the main front expected to stall over eastern NC, there should
be enough drying in the atmosphere to suppress convection especially
across western and northern sections of NC. The close proximity of
the front in the SE supports the continuation of at least a chance
of showers and thunderstorms in the south and east Wednesday
afternoon into the evening. Temperatures will be a bit cooler again
Wednesday, but highs in the mid 80s give or take a few degrees
appear on target. Lows in the mid to upper 60s are expected again
Wednesday night, with lower 70s in the SE.

Deep moisture is expected to return quickly from the south on
Thursday as high pressure builds in the western Atlantic, and the
return flow around the high will bring the surge of deep subtropical
moisture back with dew points again in the 70s. Once the moisture
returns, the chance of showers and thunderstorms will increase again
with 50-70 POP warranted Thu-Fri. Highs will warm back into the 85-
90 range with lows in the upper 60s to lower 70s both days.

Showers and thunderstorms appear to likely continue Friday through
Sunday with a very moist flow mid/upper flow, very moist boundary
layer, and a cold front (or two) making runs toward the region,
likely stalling before pushing deep into central NC. So, a
continuation of high POP's, and eventually a flood or flash flood
risk may evolve if the current QPF of 2-4 inches materializes into
the late week and weekend.

&&

.AVIATION /18Z Monday through Saturday/...
As of 130 PM Monday...

24 Hour TAF period: VFR ceilings (3000-4000 ft AGL) were present
over most of central NC early this afternoon. S/SW winds sustained
at 10-15 mph will gust up to 20-25 mph at times this afternoon and
evening. All terminals are expected to be affected by showers and
thunderstorms late this aft/eve into tonight as a cold front
progresses east of the mountains into the western Piedmont. The
overall best chance for showers/storms will fall roughly between 21Z
this afternoon and 06Z tonight, though convection could persist into
the 06-12Z time frame at eastern terminals. Isolated severe
thunderstorms capable of producing WSW wind gusts up to 50 knots
will be possible between 21-03Z, primarily at the INT/GSO/RDU
terminals.

Looking ahead: The aforementioned front is expected to stall over
central NC tonight, then gradually wash out during the day Tuesday.
Sub-VFR ceilings cannot be ruled out during the pre-dawn /early
morning/ hours each day this week. Diurnal convection will be
possible both Tue/Wed, though primarily at eastern terminals. Early
morning stratus and diurnal convection could potentially affect all
terminals Wed-Sat, though confidence is lower than avg. -Vincent

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Vincent
NEAR TERM...Vincent
SHORT TERM...Vincent
LONG TERM...Badgett
AVIATION...Vincent
Hazardous weather outlook, Jun 19, 7:08 AM EST, 7 hours 29 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Raleigh NC
808 AM EDT Mon Jun 19 2017

NCZ007>011-021>028-038>043-073>078-083>086-088-089-201215-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
808 AM EDT Mon Jun 19 2017

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and Tonight.

There is a slight risk for severe thunderstorms across central North
Carolina late this afternoon and evening. Showers and thunderstorms
will develop along and ahead of a cold front as it tracks east of the
mountains later today. Isolated severe thunderstorms capable of
producing damaging wind gusts and hail up to the size of quarters
will be possible as activity progresses east across central North
Carolina late this afternoon and evening, primarily between 3 pm
this afternoon and 11 pm this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heavy rain will be possible early this week and again late this week
into this weekend. Isolated flash flooding will be possible in areas
repeatedly affected by heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Local storm report, Jun 19, 12:24 PM EST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RALEIGH NC
124 PM EDT MON JUN 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     TSTM WND DMG     5 SW MCLEANSVILLE       36.06N 79.72W
06/19/2017                   GUILFORD           NC   DEPT OF HIGHWAYS

            TREE DOWN ON MCCONNELL ROAD. TIME ESTIMATED
            BY RADAR.

1225 AM     TSTM WND DMG     4 NNW PLEASANT GARDEN   36.02N 79.80W
06/19/2017                   GUILFORD           NC   PUBLIC

            TREE DOWN ON VANDALIA ROAD. TIME ESTIMATED
            BY RADAR.

1225 AM     TSTM WND DMG     1 S ASHEBORO            35.70N 79.81W
06/19/2017                   RANDOLPH           NC   911 CALL CENTER

            TREE DOWN ON GLENWOOD ROAD. TIME ESTIMATED
            BY RADAR.

1220 AM     TSTM WND DMG     4 ESE ARCHDALE          35.87N 79.90W
06/19/2017                   RANDOLPH           NC   911 CALL CENTER

            TREE DOWN ON CEDAR SQUARE ROAD NEAR ROUTE
            311. TIME ESTIMATED BY RADAR.

1215 AM     TSTM WND DMG     3 ENE ARCHDALE          35.92N 79.92W
06/19/2017                   GUILFORD           NC   BROADCAST MEDIA

            MULTIPLE TREES DOWN NEAR ROUTE 62. ONE TREE
            LANDED ON A GAZEBO. TIME ESTIMATED BY RADAR.
            REPORT VIA WFMY.

1210 AM     TSTM WND DMG     2 W TRINITY             35.89N 80.04W
06/19/2017                   RANDOLPH           NC   911 CALL CENTER

            TREE DOWN ON PROSPECT STREET. TIME ESTIMATED
            BY RADAR.

&&
Special weather statement, Jun 19, 1:40 PM EST, 57 minutes before
Special Weather Statement
National Weather Service Raleigh NC
240 PM EDT MON JUN 19 2017

NCZ077-191930-
Harnett NC-
240 PM EDT MON JUN 19 2017

...Strong thunderstorms will affect portions of Harnett County Until
330 PM EDT...

At 238 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Pope AFB, or 11 miles northwest of Fort Bragg,
moving northeast at 25 mph. Additional strong thunderstorms were
developing across central Harnett county, moving northeast at 25 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Lillington, Coats, Olivia, Pineview, Anderson Creek, Timberlake,
Seminole, Raven Rock State Park, Buies Creek and Duncan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Torrential rainfall is occurring with these storms. If driving, slow
down and exercise additional caution to avoid hydroplaning.

&&

LAT...LON 3520 7910 3521 7915 3524 7916 3527 7922
      3558 7891 3555 7880 3540 7867 3538 7867
      3536 7870 3519 7910
TIME...MOT...LOC 1838Z 235DEG 23KT 3527 7913

VINCENT
Special weather statement, Jun 19, 1:42 PM EST, 55 minutes before
Special Weather Statement
National Weather Service Raleigh NC
242 PM EDT MON JUN 19 2017

NCZ075-086-191930-
Hoke NC-Moore NC-
242 PM EDT MON JUN 19 2017

...A strong thunderstorm will affect portions of northern Hoke and
southeastern Moore Counties Until 330 PM EDT...

At 241 PM EDT, Doppler radar was tracking a strong thunderstorm near
Aberdeen, or 6 miles south of Southern Pines, moving northeast at 20
mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Southern Pines, Pinehurst, Aberdeen, Pinebluff, Vass and Ashley
Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Torrential rainfall is occurring with this storm. If driving, slow
down and exercise additional caution to avoid hydroplaning.

&&

LAT...LON 3504 7946 3506 7949 3509 7952 3516 7950
      3529 7927 3527 7922 3524 7917 3521 7915
      3519 7910 3514 7912 3500 7941
TIME...MOT...LOC 1841Z 235DEG 18KT 3509 7941

VINCENT
Special weather statement, Jun 19, 1:45 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Raleigh NC
245 PM EDT MON JUN 19 2017

NCZ088-089-191930-
Sampson NC-Cumberland NC-
245 PM EDT MON JUN 19 2017

...A strong thunderstorm will affect portions of northwestern
Sampson and central Cumberland Counties Until 330 PM EDT...

At 244 PM EDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Fayetteville, moving northeast at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Fayetteville, Godwin, Eastover, Stedman, Wade, Falcon, Linden, Vander
and Cedar Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Torrential rainfall is occurring with this storm. If driving, slow
down and exercise additional caution to avoid hydroplaning.

&&

LAT...LON 3497 7886 3504 7888 3526 7879 3526 7874
      3527 7872 3526 7870 3525 7862 3527 7857
      3525 7855 3522 7854 3519 7854 3500 7865
      3496 7869 3494 7876
TIME...MOT...LOC 1844Z 208DEG 17KT 3503 7879

VINCENT
Special weather statement, Jun 19, 2:11 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Raleigh NC
311 PM EDT MON JUN 19 2017

NCZ041-192000-
Wake NC-
311 PM EDT MON JUN 19 2017

...A strong thunderstorm will affect portions of central Wake County
Until 400 PM EDT...

At 311 PM EDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Garner, or 7 miles southeast of Cary, moving northeast
at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Raleigh, Cary, Wake Forest, Garner, Knightdale, Rolesville, Lake
Wheeler, Falls Lake Boat Ramp, Purnell and Lake Benson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Torrential rainfall is occurring with this storm. If driving, slow
down and exercise additional caution to avoid hydroplaning.

&&

LAT...LON 3599 7846 3598 7843 3594 7839 3593 7835
      3592 7835 3563 7862 3561 7869 3566 7880
      3572 7881 3605 7863
TIME...MOT...LOC 1911Z 210DEG 22KT 3571 7871

VINCENT
Special weather statement, Jun 19, 2:15 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Raleigh NC
315 PM EDT MON JUN 19 2017

NCZ041-042-077-192000-
Johnston NC-Harnett NC-Wake NC-
315 PM EDT MON JUN 19 2017

...A strong thunderstorm will affect portions of west central
Johnston...northeastern Harnett and south central Wake Counties
Until 400 PM EDT...

At 314 PM EDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Lillington, moving northeast at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Lillington, Clayton, Angier, Coats, Coats Crossroads, Buies Creek and
Raven Rock State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Torrential rainfall is occurring with this storm. If driving, slow
down and exercise additional caution to avoid hydroplaning.

&&

LAT...LON 3536 7877 3537 7881 3544 7887 3547 7888
      3550 7884 3563 7864 3566 7857 3568 7850
      3565 7846 3555 7838 3552 7838 3548 7842
      3537 7869
TIME...MOT...LOC 1914Z 235DEG 18KT 3545 7876

VINCENT

The radar

The Raleigh/Durham radar (KRAX), 28 km away, was scanning. The volume nearest the first event began at 19:37 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harnett

When
June 19, 2:37 PM EST to 2:40 PM EST
Where
Harnett County, 1.49 mi NNW of Barclaysville to 0.89 mi NE of Coats
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
35.490, -78.710

Several trees and a power line were blown down along a swath from the 1000 block of Old Stage Road near Angier to Abattoir Road near Coats.

Thunderstorm Wind, Moore

When
June 19, 6:14 PM EST to 6:16 PM EST
Where
Moore County, Roseland to 1.38 mi S of Aberdeen
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
35.130, -79.520

Several trees were blown down along a swath between Rose Ridge Road northwest of Pinebluff and Highway 15-501 south of Aberdeen.

Flash Flood, Person

When
June 19, 8:10 PM EST to 10:55 PM EST
Where
Person County, 1.53 mi NW of Cavel to 1.75 mi NNW of Paynes Tavern
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.443, -78.992

Numerous roads were closed in and around Roxboro due to flash flooding.

Thunderstorm Wind, Orange

When
June 19, 8:35 PM EST
Where
Orange County, 1.67 mi E of Cedar Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Department of Highways
Coordinates
36.170, -79.140

Several trees were blown down across northern Orange county, a few miles west-northwest of Schley.

Thunderstorm Wind, Anson

When
June 19, 9:18 PM EST
Where
Anson County, 2.36 mi ENE of Burnsville to 2.91 mi ESE of Burnsville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
35.130, -80.210

A few trees were blown down along a swath from Race Track Road to Cribbs Creek Road west-northwest of Ansonville.

Flash Flood, Guilford

When
June 19, 9:36 PM EST to June 20, 1:00 AM EST
Where
Guilford County, 1.49 mi NNW of Sedgefield to 2.98 mi SSW of Four Mile
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
36.040, -79.910

Heavy rainfall resulted in flash flooding in the Greensboro area. Several roads were closed due to flash flooding, including Yanceyville Street at East Cornwallis Drive, South Holden Road at Center Street, East Cone Boulevard between Church Street and Yanceyville Street and on Shelby Drive at Ashebrook Drive. A water rescue was needed when car became stranded in flood waters on McKnight Mill Road in North Greensboro.

Flash Flood, Orange

When
June 19, 11:35 PM EST to June 20, 2:10 AM EST
Where
Orange County, 0.89 mi SW of Miles to 2.35 mi WSW of Miles
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.070, -79.240

A couple of roads were closed due to flash flooding south-southeast of Mebane, including Ben Wilson Road near Bowman Road and the 2700 block of Mebane Oaks Road.

Flash Flood, Orange

When
June 19, 11:40 PM EST to June 20, 2:00 AM EST
Where
Orange County, 1.04 mi S of West Hillsboro to 0.35 mi WSW of Occoneechee
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
36.065, -79.130

Heavy rain resulted in flash flooding on the south side of Hillsborough. A couple of roads were closed, including Dimmocks Mill Road at West Hill Avenue and Eno Street at Dimmocks Mill Road. A car became stranded in flood waters at the latter location.

Flash Flood, Randolph

When
June 20, 12:05 AM EST to 1:40 AM EST
Where
Randolph County, 1.01 mi S of Staley to 1.13 mi WNW of Central Falls
Cause
Heavy Rain
Property damage
$10,000
Reported by
911 Call Center
Coordinates
35.785, -79.797

Heavy rain resulted in flash flooding 3 miles south of Randleman. Water was flowing into a house near the intersection of Old Castle Drive and Buckhorn Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2017Every state in 2017This day in weather historyWarnings in North Carolina, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710155, 710156, 710159, 710157, 710158, 710147, 710160, 710153, 710154.